Common OTC acid blockers may worsen cognitive impairment in the elderly

via: NaturalNews
Tuesday, July 31, 2012
By: Daniel C. Mizzi

[NaturalNews] Adverse drug reactions are ranked as the fifth leading cause of death causing more than 100,000 deaths/year, account for seven percent of all hospitalizations and costs over $100 billion annually in the United States. While within the elderly population (age 65 and above), adverse drug reactions are even more widespread with some studies showing the elderly are two to four times more likely to be hospitalized for adverse drug events than non-elderly. In addition, some estimates show up to 30 percent of all hospital admissions involving the elderly are due to some sort of drug-related problem (especially if they are in poor health and are taking multiple medications).

Age-related changes in elderly often can lead to adverse drug reactions

As we get older, our body composition changes which essentially reduces our body’s size (due to less body water, less body weight, more body fat, fewer protein stores, etc.) which in effect increases the amount of drug exposure per body weight. The elderly also have less ability to clear drugs via the liver and the kidneys which may lead to drug accumulation. In addition, the elderly compared to non-elderly also have less ability to compensate and tolerate drug side effects. Thus, all these factors may contribute to causing adverse drug reactions in the elderly.

Continue Reading At: NaturalNews.com

Advertisements

, , , , , , , , , , , , , , , , , , , , , , , , , , , ,

  1. Leave a comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: